Nebraska, 2023Winter Storm in Nebraska, January 27 to 28, 2023
January 27 to 28, 2023 · NWS OAX · 6 events in 6 counties and zones
A winter storm system brought heavy snowfall to northeast Nebraska with the highest amounts along the Nebraska/South Dakota border. The highest observed amount 10 inches in Antelope County.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought heavy snowfall to northeast Nebraska with the highest amounts along the Nebraska/South Dakota border. The highest observed amount 10 inches in Antelope County. Winds before the heavier snow set in gusted up to 50 mph but were much weaker during the heaviest snowfall. Sustained winds were around 15 to 20 mph which reduced the visibility down to a mile for a brief period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 27, 5:54 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 27, 5:54 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 PM CST Fri Jan 27 2023
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 553 PM CST Fri Jan 27 2023
Key Messages:
- Band of snow to lead to hazardous travel conditions in
northeast NE into west-central IA late tonight and Saturday.
- Significantly colder next week with dangerous wind chills of
-15 to -30 degrees likely (greater than 80% chance).
Tonight through Saturday:
Afternoon radar imagery showed the beginnings of our band of snow
across western SD and western NE with a shortwave and surface low
passing just east of the Rockies. A surface cold front was draped
northwest to southeast across Nebraska and will continue to push
south as we go through the night and into Saturday. To the north
of the surface boundary, low to mid-level frontogenesis will
strengthen and lead to development of the aforementioned band of
snow, generally centered on the NE/SD border and extending
eastward into northwest IA. In addition, RAP guidance reveals a
frontogenesis/frontolysis "couplet" for several hours Saturday
morning. This lends credence to the 50%+ probabilities of 1 inch
per hour snowfall rates from the HREF near the NE/SD border.
The main questions that remain are 1) how long does the heaviest
snow last and 2) where exactly does the band set up . Latest short
term guidance suggests the strongest frontogenesis starts to
taper off/push east of the forecast area as early as 9 to 10 AM
Saturday, though model soundings indicate at least some light snow
could linger in these areas much of the day. In addition, snow
onset has trended a bit later, so overall duration may be a touch
shorter, but with the aforementioned forcing and snowfall rates,
amounts within the band have not changed much. As far as
placement, guidance today has trended a little farther north,
placing the center of the heaviest band more into SD, but still
looking like 6 to 9 inches in Knox and Cedar counties with amounts
tapering off fairly quickly as you go south (e.g. currently
expecting less than 1 inch near and south of a Columbus to Omaha
line). One final concern is that with a lighter, fluffier snow
expected, strong northeasterly winds will lead to blowing and
drifting snow through the day on Saturday, even after the falling
snow comes to an end (sometime Saturday afternoon). Hazardous
travel conditions are expected in these areas that receive the
heaviest snow.
Sunday through Thursday:
With Saturday's snow squarely in the rear-view mirror, the main
forecast concern will turn to well-below normal temperatures to
start next week. Minimum wind chill values Sunday through
Wednesday mornings will need or at least threaten Wind Chill
Advisory headlines. With the main axis of the upper-level jet
stream being south of the forecast area, a bitterly cold airmass
and high pressure will dominate most of the area with the low
point temperature-wise being Sunday with gradual improvement
through the mid-to-late week. Highs Sunday are expected to muster
single- digit to low-teen values while morning wind chills tank to
-27 to
-15 degrees for much of the area.
On the bright side of things, due to the vicinity surface highs
and relatively weak pressure gradient expected during this time
period, wind speeds are not expected to be overly high, and should
stay below 20 mph aside from gusts to 25 mph early Tuesday. After
Sunday's area-wide cold, morning wind chill values of below -20
degrees will be relegated to areas north of a line from Columbus
to Harlan through Wednesday. By Thursday, mid-level heights begin
increasing from the west thanks to a building ridge over the
western CONUS to go along with incrementally increasing
temperatures to let Falls City reach above freezing Thursday
afternoon. The rest of the forecast area will have to wait for
Friday/next weekend to climb out of the freezer.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 524 PM CST Fri Jan 27 2023
VFR conditions to prevail early in the TAF before a band of snow
moves in from the north. Heaviest snow looks to remain north of
the TAF sites, but still expect heavy enough snow for IFR
conditions shortly after onset at KOFK. KOMA is on the southern
edge of snow, so kept only 6SM -SN mention there through 12Z for
now, though can't rule out some flurries through much of Saturday.
Model consensus keeps KLNK dry through the period, though a few
pieces of guidance hint at a wintry mix from around 7Z to 10Z.
Otherwise, expect IFR ceilings to set in at KOMA and KLNK Saturday
morning with some improvement to MVFR possible toward the very end
of the period. Winds will go from easterly to northeasterly,
gusting 20 to 30 kts and possibly lead to some lingering blowing
snow at KOFK through the period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Saturday for NEZ015-033-034.
Winter Storm Warning until 6 PM CST Saturday for NEZ011-012.
Winter Weather Advisory until 6 PM CST Saturday for NEZ016>018-
031-032.
IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Saturday for IAZ043.
&&
DISCUSSION...CA/Petersen
AVIATION...CAHazardous weather outlook, Jan 27, 2:52 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
252 PM CST Fri Jan 27 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
252 PM CST Fri Jan 27 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
Snow will move into northeast Nebraska this evening, then spread
eastward toward northwest Iowa overnight. Snow will continue
Saturday morning, but begin to taper to flurries by Saturday
afternoon. Storm total forecast amounts range from 6 to 8 inches
near the South Dakota border, to a band of 2 to 4 inches from
Albion to Norfolk to Wayne to Onawa, Iowa. Northeasterly winds
increasing to 15 to 30 mph will also help to create areas of
blowing snow. Travel will become increasingly difficult in
northeast Nebraska, and winter storm warnings and advisories are
in effect for that region. Meanwhile, farther south along
Interstate 80, amounts are forecast to be less than an inch.
.DAYS TWO THROUGH SEVEN...Saturday Night through Friday
An arctic air mass will sweep into the region Saturday night and
persist through at least the middle part of next week. This will
result in wind chills falling to 20 below zero or colder over
portions of northeast Nebraska and west-central Iowa each morning
morning from Sunday morning through Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but any snow reports would
be appreciated.
Winter Storm, Antelope
- When
- January 27, 9:00 PM CST to January 28, 7:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
COOP Observer reported 10.0 inches of snowfall. Total snow depth was at 19-inches due to an event 10 days earlier.
Winter Storm, Knox
- When
- January 27, 10:00 PM CST to January 28, 2:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
COOP Observer reported 9.7 inches of snowfall. Total snow depth reached 18-inches due to an event 10 days earlier.
Winter Storm, Cedar
- When
- January 27, 10:00 PM CST to January 28, 3:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
COOP Observer reported 9.5 inches of snowfall. Total snow depth reached 15-inches due to an event 10 days earlier.
Winter Storm, Pierce
- When
- January 27, 10:00 PM CST to January 28, 8:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
COOP observer reported 6.8 inches of snowfall.
Winter Storm, Thurston
- When
- January 27, 11:00 PM CST to January 28, 7:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Emergency Manager reported 5.75 inches of snowfall.
Winter Storm, Wayne
- When
- January 27, 11:00 PM CST to January 28, 7:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Public
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Public reported 5.9 inches of snowfall in Wayne.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 27, 202350 injured · 2 events
- Winter Weather in Michigan, January 27, 20232 deaths · 1 injured · $50,000 · 1 event
- Winter Storm and Winter Weather in Montana, January 27 to 28, 20231 death · 7 events
- Flash Flooding in Hawaii, January 27 to 28, 20231 death · 2 events
- Winter Storm and Winter Weather in Iowa, January 27 to 28, 2023$250,000 · 11 events
- Winter Storm and Winter Weather in South Dakota, January 27 to 28, 202321 events
- Winter Storm and Winter Weather in South Dakota, January 27 to 28, 202315 events
- High Wind in South Dakota, January 27, 202355 kt wind · 10 events
- Winter Weather in Wyoming, January 27 to 28, 20236 events
- Winter Storm in Nebraska, January 27 to 28, 20235 events
- Winter Weather in Michigan, January 27 to 28, 20234 events
- Flooding in Arkansas, January 27 to 31, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079146, 1079119, 1079120, 1079150, 1079143, 1079157.